South Carolina, 2011

Flash Flood and Damaging Winds in South Carolina, July 9, 2011

July 9, 2011 · NWS CHS · 6 events in 4 counties and zones

The approach of a cold front and strong short wave trough in a moderately unstable air mass, resulted in the development of scattered to numerous thunderstorms across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The approach of a cold front and strong short wave trough in a moderately unstable air mass, resulted in the development of scattered to numerous thunderstorms across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 9, 9:34 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 9, 9:34 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1034 AM EDT SAT JUL 9 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE INTO THE AREA OVER THE WEEKEND...THEN
MOVE THROUGH AND DISSIPATE BY MONDAY. ANOTHER FRONT WILL APPROACH
FROM THE NORTH BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN ELONGATED SHORTWAVE IS QUITE EVIDENT ON WATER VAPOR IMAGERY
THIS MORNING AS IT DROPS TOWARD SC. THE 2.39 INCH PRECIPITABLE
WATER ON THIS MORNING/S CHS SOUNDING INDICATES THE DEEP TROPICAL
MOISTURE REMAINS IN PLACE ACROSS SOUTHERN SC AND SOUTHEAST GA.
500 MB TEMPS ARE A BALMY -4C WHICH WILL REALLY LIMIT POTENTIAL FOR
SEVERE CONVECTION TODAY. HOWEVER THE MOIST ATMOSPHERE ALONG WITH
MULTIPLE EXISTING MESOSCALE BOUNDARIES...AFTERNOON SEABREEZE AND
INCOMING SHORTWAVE SHOULD ALLOW FOR GOOD COVERAGE OF SHOWERS AND
ISOLATED THUNDERSTORMS TODAY. STORM MOTION IS AROUND 10 KT SO
HEAVY RAINFALL COULD BE AN ISSUE IN A FEW SPOTS.

WE ADDED PATCHY SMOKE TO THE FORECAST GRIDS TODAY TO ACCOUNT FOR
THE HIT OR MISS SMOKE THAT IS MEANDERING THROUGH THE AREA FROM
SEVERAL DISTANT WILDFIRES. VISIBILITY MAY OCCASIONALLY DROP TO 3
MILES OR SO IN OUR FAR SOUTHWEST GA ZONES BUT THE ROBUST MIXING
SHOULD KEEP THE SMOKE RELATIVELY THIN FOR MOST AREAS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE DIRECT EFFECT OF THE MID LEVEL SHORT WAVE REALLY LOOKS TO BE
TONIGHT AND THIS FEATURE MAY KEEP CONVECTION GOING ON THROUGH THE
NIGHT IN SOME AREAS. MANY MODELS SHOW THIS TO BE TRUE N OF I-16
AND WE CONTINUED A CHANCE POP GOING MANY AREAS FOR MUCH OF
TONIGHT.

ON SUNDAY...THE WEAK FRONT SHOULD ESSENTIALLY WASH OUT OVER THE
AREA...BUT THERE WILL STILL BE ENOUGH SURFACE CONVERGENCE AND MID
LEVEL MOISTURE TO SUPPORT DECENT CHANCES OF AFTERNOON
CONVECTION...ESPECIALLY ALONG AND SOUTH OF THE SAVANNAH RIVER VALLEY
WHERE A SHEAR AXIS AT MID LEVELS WILL RESIDE...PROVIDING MODEST
SYNOPTIC SCALE SUPPORT FOR CONVECTIVE LIFT. PWS WILL STILL BE AROUND
2 INCHES AS WELL.

FOR MONDAY AND TUESDAY...SOME DRIER AIR AT MID AND UPPER LEVELS WILL
BUILD IN AND THE RIDGE WILL STRETCH ACROSS THE CWA...SO PRECIP
CHANCES WILL DIMINISH TO THE SLIGHT CHANCE OR LOW END CHANCE
CATEGORY...AND EVEN THAT MAY TURN OUT TO BE A BIT GENEROUS. PWS DROP
BELOW 2 INCHES MONDAY AFTERNOON...AND POSSIBLY BELOW 1 1/2 INCHES
BY TUESDAY AFTERNOON.

WITH THE BUILDING HEIGHTS COMES SOME SYNOPTIC SCALE
SUBSIDENCE...MEANING MORE SUNSHINE. THIS WILL ALLOW MAX TEMPS TO
CLIMB TO THE MID TO UPPER 90S AWAY FROM THE COAST...AND WITH DEW
POINTS IN THE STEAMY MID 70S...HEAT INDICES WILL GO WELL ABOVE 100.
I IMAGINE HEAT ADVISORIES WILL BE NEEDED FOR AT LEAST PORTIONS OF
THE AREA MONDAY AND TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
WEDNESDAY WILL BE ANOTHER VERY WARM DAY WITH HEAT INDICES IN EXCESS
OF 100...ALTHOUGH THERE LOOKS TO BE A SLIGHTLY BETTER CHANCE FOR
DIURNAL CONVECTION...GIVING A FEW PLACES SOME TEMPORARY COOLING...AS
MID LEVEL MOISTURE BEGINS TO RETURN AND THE UPPER LEVEL RIDGE SLOWLY
WEAKENS. THE GFS IS MOST AGGRESSIVE WITH THE CHANCES OF PRECIP...BUT
EVEN THE SLOWER ECMWF INDICATES SOME THUNDERSTORM ACTIVITY DURING
THE TIME OF AFTERNOON MAXIMUM HEATING.

TIMING DIFFERENCES BETWEEN THE MODELS MAKE THE END OF THE WEEK SOMEWHAT
DIFFICULT FOR DETAILS...BUT THE GENERAL CONCEPT OF A STRONGER FRONT
MOVING THROUGH IS SIMILAR. FOR NOW...I AM GOING WITH THE FRONT
PASSING THROUGH THE CWA DURING THE DAY ON THURSDAY FROM NORTH TO
SOUTH...BUT I COULD BE BRINGING IT THROUGH A BIT QUICK IF THE
ECMWF/GEM SOLUTION TURN OUT TO BE BETTER.

IN ANY CASE...THE CHANCE OF PRECIP INCREASES AGAIN WITH THE FRONT ON
THURSDAY INTO THURSDAY EVENING.

THE GFS INDICATES SOME DRYING AND SLIGHT COOLING FOR FRIDAY AND
SATURDAY BEHIND THE FRONT...AND I HAVE FOLLOWED THIS SOLUTION FOR
NOW. IF THE FRONT IS SLOWER...HOWEVER...I MAY BE COOLING OFF THE
OVERNIGHT MINS TOO QUICKLY IN THE CURRENT FORECAST.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
CUMULUS FIELDS EXPECTED TO EXPAND THROUGHOUT THE DAY RESULTING IN
TSTM FORMATION ALONG THE SEA BREEZE AND VARIOUS OTHER BOUNDARIES
THIS AFTERNOON AFTER MIDDAY.

EXTENDED AVIATION...THE BEST CHANCE FOR MVFR/IFR CIGS/VSBYS IS WITH
THE CHANCES OF AFTERNOON AND EVENING CONVECTION NEAR THE TERMINALS
ON SUN...THEN AGAIN WED AND THU. I THINK THERE MAY BE SOME GROUND
FOG/HAZE/SMOKE AROUND IN THE EARLY MORNING HOURS AS WELL...ALTHOUGH I
WOULD BE SURPRISED IF CONDITIONS GOT ANY WORSE THAN MVFR.

&&

.MARINE...
WINDS BECOMING 15 KT OR LESS AND WIND WAVES COMING DOWN FAIRLY
STEADILY. THERE IS STILL A BIT OF A GROUND SWELL OUT THERE AS WELL
BUT THE SWELL COMPONENT IS GENERALLY AVERAGING AROUND 2 FT. THE SW
FLOW WILL PERSIST THROUGH TONIGHT.

WINDS WILL BE COMING DOWN GRADUALLY ON SUNDAY...THEN BE SEASONABLY
LIGHT ON MONDAY AND TUESDAY WITH THE HIGH PRESSURE RIDGE NEARBY
CAUSING THE SURFACE PRESSURE GRADIENT TO COLLAPSE. WINDS WILL PICK
UP A BIT AGAIN ON WEDNESDAY AHEAD OF THE NEXT FRONT. WINDS MAY BE
BACK INTO THE 15 TO 20 KNOT RANGE FROM THE NORTHEAST OR EAST BEHIND
THE FRONT LATE IN THE WEEK...BUT THE TIMING IS SOMEWHAT UNCERTAIN AT
THIS POINT.

RESIDUAL MORNING WAVE ACTION ALONG THE SOUTH CAROLINA COAST ALONG WITH
THE FACT WE HAVE HAD 2 CONSECUTIVE DAYS OF RIP CURRENT REPORTS FROM
TYBEE ISLAND GEORGIA HAS TIPPED US TOWARD A MODERATE RISK OF RIP CURRENTS
TODAY. AFTER SOME EARLY LIFEGUARD REPORTS FROM SOME OF OUR BEACHES...
WE MAY BE ABLE TO LOWER THE RISK BY THIS AFTERNOON.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL
Hazardous weather outlook, Jul 9, 3:12 AM EST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
412 AM EDT SAT JUL 9 2011

AMZ330-350-352-354-374-100815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
412 AM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
100815-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
412 AM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...HEAT INDICES MAY APPROACH 105 TO 110 THE FIRST
HALF OF NEXT WEEK. HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-100815-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
412 AM EDT SAT JUL 9 2011

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...HEAT INDICES MAY APPROACH 105 TO 110 THE FIRST
HALF OF NEXT WEEK. HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 6:42 AM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
742 AM EDT SAT JUL 9 2011

GAZ087-088-099>101-114>116-137-138-091600-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-LONG-INLAND LIBERTY-
742 AM EDT SAT JUL 9 2011

...SMOKE FROM GEORGIA WILDFIRES WILL IMPACT PARTS OF SOUTHEAST
GEORGIA THROUGH SATURDAY MORNING...

SMOKE BEING GENERATED FROM A WILDFIRE BURNING SOUTH OF HINESVILLE
AS WELL AS FROM SEVERAL LARGE WILDFIRES IN THE OKEFENOKEE SWAMP
WILL AFFECT PORTIONS OF SOUTHEAST GEORGIA INTO MIDDAY SATURDAY.

VISIBILITIES OF 2 TO 4 MILES CAN BE EXPECTED...ALTHOUGH A FEW
SPOTS COULD SEE EVEN LOWER VISIBILITIES...ESPECIALLY NEAR THE WILDFIRE
BURNING SOUTH OF HINESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING AND ENCOUNTER SMOKE...REDUCE YOUR SPEED. USE
YOUR LOW BEAM HEADLIGHTS OR FOG LIGHTS IF YOU HAVE THEM. THOSE
WHO HAVE RESPIRATORY CONDITIONS OR ARE SENSITIVE TO SMOKE SHOULD
REMAIN INDOORS WITH AIR CONDITIONING AS MUCH AS POSSIBLE.

IF YOU OBSERVE LOW VISIBILITIES...CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 1-888-383-2024. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV OR SEND A TWEET #WXREPORT.

The radar

The Charleston,SC radar (KCLX), 98 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Charleston

When
July 9, 12:20 PM EST to 12:21 PM EST
Where
Charleston County, 0.58 mi W of (Chs)charleston Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.900, -80.040

The ASOS at the Charleston International Airport (KCHS) measured a peak thunderstorm wind gust of 51 knots or 59 mph.

Thunderstorm Wind, Berkeley

When
July 9, 3:54 PM EST to 3:55 PM EST
Where
Berkeley County, 0.9 mi NW of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
33.290, -79.710

The Berkeley County Warning Point reported trees down along Highway 45 in Jamestown, South Carolina.

Thunderstorm Wind, Colleton

When
July 9, 4:00 PM EST to 4:01 PM EST
Where
Colleton County, 2.42 mi ENE of Sniders Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.890, -80.810

The Colleton County Warning Point reported a tree down on a power line, 7 miles east of Islandton, South Carolina.

Thunderstorm Wind, Dorchester

When
July 9, 4:36 PM EST to 4:37 PM EST
Where
Dorchester County, 5.96 mi SE of Summerville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
32.950, -80.120

A National Weather Service employee reported a large 40 foot tall tree down at the corner of Wescott Boulevard and Patriot Boulevard, 3 miles south-southwest of Ladson, South Carolina.

Flash Flood, Dorchester

When
July 9, 5:00 PM EST to 5:30 PM EST
Where
Dorchester County, 4.28 mi ESE of Slandsville to 3.73 mi ESE of Slandsville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.951, -80.164

A trained weather spotter reported the closure of Trolley Road between Midland Park and Dorchester Road due to flooding from heavy rainfall. 10 cars were reported stalled, with water 2 to 3 feet deep in spots.

Thunderstorm Wind, Charleston

When
July 9, 5:07 PM EST to 5:08 PM EST
Where
Charleston County, 0.58 mi E of Dupont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
32.800, -80.040

A National Weather Service employee reported two palm trees and a pine tree down, 2 miles west of West Ashley, South Carolina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333850, 333845, 333846, 333847, 333844, 333848.